Missouri, 2024

Damaging Winds in Missouri, July 31, 2024

July 31, 2024 · NWS EAX · 18 events in 4 counties and zones

During the late evening hours of July 31st, an MCS brought severe wind gusts to the KC metro. Wind gusts up to 80 mph were reported on the Kansas side of the KC metro, but winds had weakened to 60 to 70 mph through the Missouri side of the KC metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the late evening hours of July 31st, an MCS brought severe wind gusts to the KC metro. Wind gusts up to 80 mph were reported on the Kansas side of the KC metro, but winds had weakened to 60 to 70 mph through the Missouri side of the KC metro. Widespread power outages were reported. A large percentage of the 60+ mph winds were associated with the gust front/outflow boundary out ahead of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 5:12 PM CST, 4 hours 23 minutes earlier. Its key messages:

  • * Heat eases after today. * Strong to severe storms, straight line wind, possible overnight - mainly NW/N Missouri * Dry and seasonable into/through the weekend. Some degree of hot returns next week, but humidity not as substantial.
Area forecast discussion, Jul 31, 5:12 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

* Heat eases after today.

* Strong to severe storms, straight line wind, possible overnight -
  mainly NW/N Missouri

* Dry and seasonable into/through the weekend. Some degree of hot
  returns next week, but humidity not as substantial.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

Another hot and uncomfortable one across much of the area today with
temperatures into the low to mid 90s early this afternoon, on their
way to mid to upper 90s highs. A few western areas possibly flirting
with 100 too. Coupled with 70s dew points, heat index values have
remained on track into the 100s and 110s in/around urban areas. Some
relief has been seen across NE Missouri though, with moderate to
strong convection lingering into the early afternoon, keeping
temperatures a handful of degrees cooler for the time being. All
taken into account, heat headlines remain unchanged at this time
with an Excessive Heat Warning in place for the area due to
combination of longevity and peak heat index values. Relief is
expected to arrive tomorrow for most on the heels of convective
outflow and background NW winds, pushing heat headlines across
southern CWA for Thursday.

While bulk of severe storm threat appears to remain north and
northwest into areas of northeast Kansas, eastern Nebraska, and
Iowa, parameter space does not completely negate northern/northwest
Missouri from a straight line wind threat. Elevated MUCAPE values
around 2000+ J/kg expected over central/northern CWA and DCAPE
values in excess of 1200-1500 J/kg are of note, however working
against a prolonged wind threat into the area will be expected cold
pools outrunning updrafts/inability to remain balanced as they move
into/through the state. Certainly the best opportunity for severe
winds will be over NW/N Missouri and the existing Day 1 SPC Enhanced
just outside the CWA and Slight in northern areas remains
reasonable. There does remain some variance in CAM guidance
depictions of overall convective evolution across the region, but
the primary area to watch remains convection that moves out of
northern Kansas/southern Nebraska, translating eastward into the
area.

Looking to end the week and into the weekend, the shortwave trough
largely responsible for the above mentioned convection will provide
relief across the region in the form of northwesterly winds and
lower dewpoints. This will largely be the case through the weekend,
yielding seasonable highs but more comfortable dew points/humidity.
Heat does look to build back in next week, but without the
humidity.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 608 PM CDT Wed Jul 31 2024

Thunderstorm activity is expected to move into the TAF sites
tonight after 03z. Expect this activity to continue to weaken
over the next several hours, but still may have impacts at all
the TAF sites overnight. After storms exit the area, could see
lingering showers through morning, but dry conditions are
expected after. For THursday expect VFR conditions and west to
northwesterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for
     MOZ001>008-011>017-020>025-028>033-037>040-044>046-054.
     Excessive Heat Warning until 7 PM CDT Thursday for MOZ043-053.
     Heat Advisory until 7 PM CDT Thursday for MOZ040-044>046-054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ025-
     102>105.
     Excessive Heat Warning until 7 PM CDT Thursday for KSZ057-060.

&&

DISCUSSION...Curtis
AVIATION...HB
Hazardous weather outlook, Jul 31, 3:59 AM CST, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 31 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Two rounds of storms expected. One ongoing through sunrise, and the
second expected late this evening into early Thursday. Some strong to
severe storms are possible. Most likely hazards are damaging winds,
hail, and heavy rainfall. Dangerously hot conditions continue and
could result in heat exhaustion or heat stroke with prolonged
exposure.

 Please go to weather.gov/phi/ehwo for more information on potential
 weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Relatively cooler conditions move in Thursday; however, dangerously
hot conditions remain possible across areas south of I-70. Storms
mentioned previously may continue into the early morning hours
Thursday.

 Please go to weather.gov/eax/hwo for more information on
 potential weather hazards.

In the hours before

Local storm report, Jul 31, 9:18 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1018 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Tstm Wnd Gst     3 SSW Jarbalo           39.16N 95.08W
07/31/2024  M76 MPH          Leavenworth        KS   Emergency Mngr

            Emergency Manager measured 76 MPH wind gust.

&&

BP
Local storm report, Jul 31, 9:23 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1023 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Tstm Wnd Gst     1 W Tonganoxie          39.11N 95.11W
07/31/2024  M78 MPH          Leavenworth        KS   Emergency Mngr

            Updates previous wind report from Emergency
            Manager. Subsequent measured gust of 78 MPH.

&&

BP

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
July 31, 9:35 PM CST to 9:37 PM CST
Where
Platte County, 2.55 mi SW of Lake Waukomis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.203, -94.752

Mping report of 3 inch tree limbs broken; power poles broken.

Thunderstorm Wind, Buchanan

When
July 31, 9:39 PM CST to 9:41 PM CST
Where
Buchanan County, 1.47 mi ENE of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.780, -94.826

Downed trees and power wires near Ashland Court in St. Joseph.

Thunderstorm Wind, Platte

When
July 31, 9:43 PM CST to 9:45 PM CST
Where
Platte County, 0.74 mi NNE of Platte Woods
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.240, -94.664

Estimated 70 mph wind gusts with 3 inch tree limbs downed in Platte Woods.

Thunderstorm Wind, Jackson

When
July 31, 9:47 PM CST to 9:49 PM CST
Where
Jackson County, 3.99 mi WNW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.011, -94.592

Power flashes and power outages reported in the Brookside neighborhood.

Thunderstorm Wind, Jackson

When
July 31, 9:48 PM CST to 9:50 PM CST
Where
Jackson County, 1.95 mi SE of Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.057, -94.549

Large tree fell on top of a house near 38th and Agnes.

Thunderstorm Wind, Clay

When
July 31, 9:50 PM CST to 9:55 PM CST
Where
Clay County, 0.69 mi NE of (Mkc)ks City Dntn Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.127, -94.590

Kansas City Downtown Airport ASOS measured gusts of 58 mph for 5 minutes from 10:50 pm CDT to 10:55 pm CDT as a line of storms moved in from the west.

Thunderstorm Wind, Jackson

When
July 31, 9:50 PM CST to 9:52 PM CST
Where
Jackson County, 0.62 mi NW of Red Bridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.926, -94.588

Large tree downed and blocking the road in the Red Bridge area.

Thunderstorm Wind, Jackson

When
July 31, 9:50 PM CST to 9:52 PM CST
Where
Jackson County, 1.34 mi N of Martin City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.899, -94.597

Large tree downed.

Thunderstorm Wind, Clay

When
July 31, 9:52 PM CST to 9:54 PM CST
Where
Clay County, 1.07 mi E of Avondale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.171, -94.530

Downed trees, power poles, and power lines in the Winnwood area.

Thunderstorm Wind, Jackson

When
July 31, 9:55 PM CST to 9:57 PM CST
Where
Jackson County, 0.75 mi WSW of Fairmont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.098, -94.444

Mping report of trees uprooted or snapped with widespread power outages reported across the Sugar Creek area.

Thunderstorm Wind, Jackson

When
July 31, 9:55 PM CST to 9:57 PM CST
Where
Jackson County, 0.92 mi SSE of Raytown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.009, -94.471

Downed trees and wires in Raytown.

Thunderstorm Wind, Jackson

When
July 31, 9:55 PM CST to 9:57 PM CST
Where
Jackson County, 0.26 mi NNE of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.883, -94.527

Downed trees and wires in Grandview.

Thunderstorm Wind, Clay

When
July 31, 9:55 PM CST to 9:57 PM CST
Where
Clay County, 2 mi WNW of Liberty Mitchell Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.295, -94.482

Downed trees and wires near Wallace Avenue.

Thunderstorm Wind, Jackson

When
July 31, 10:03 PM CST to 10:05 PM CST
Where
Jackson County, 0.99 mi E of Lees Summit
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.921, -94.362

Estimated 60 mph wind gusts in Lee's Summit. LXT ASOS recorded a max gust of 53 mph.

Thunderstorm Wind, Clay

When
July 31, 10:03 PM CST to 10:05 PM CST
Where
Clay County, 0.53 mi NNE of South Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.206, -94.394

Estimated 60 mph wind gusts south southeast of Liberty.

Thunderstorm Wind, Jackson

When
July 31, 10:06 PM CST to 10:08 PM CST
Where
Jackson County, 1.16 mi E of Blue Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.150, -94.298

Downed trees in the Blue Mills area.

Thunderstorm Wind, Jackson

When
July 31, 10:08 PM CST to 10:10 PM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.280

Downed trees and wires in Blue Springs.

Thunderstorm Wind, Jackson

When
July 31, 10:15 PM CST to 10:17 PM CST
Where
Jackson County, Buckner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.130, -94.200

Mping report of 3 inch tree limbs downed in Buckner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189068, 1189096, 1189078, 1189079, 1189080, 1189067, 1189082, 1189083, 1189092, 1189081, 1189089, 1189090, 1189095, 1189084, 1189094, 1189085, 1189088, 1189086.